BABOON SYNDROME or FLEXURAL DRUG ERUPTION

By Gary M. White, MD

Baboon Syndrome or Flexural Drug Eruption


Flexural drug eruption or baboon syndrome (aka symmetrical drug-related intertriginous and flexural exanthema) is an unusual type of hypersensitivity drug rash. This is in essence a drug reaction with a peculiar distribution. The triggering agent may be skin contact with an allergen (e.g., a mercury-containing ointment, ampicillin otic solution), oral administration of a drug (e.g., amoxicillin [IJD 1996;35;502] or penicillin), intravenous, e.g., IVIG [Dermatology 1999;199;258-260] or chemotherapy. One of my patients developed diffuse sterile pustules on the erythema 3 days into the eruption. Of note, acute generalized exanthematous pustulosis may show a predilection for the intertriginous areas of the axilla and groin. A patient with Parvo virus B19 infection had an eruption similar to baboon syndrome.

Clinical

The patient develops a diffusely red buttocks reminiscent of a baboon. The axilla and flexural areas of the inner thighs may also be affected. Pustules and erosions may develop.

Four cases of a flexural erythematous eruption (buttocks as well) following autologous peripheral blood stem cell transplantation have been reported [BJD 2001;145;490]. All of these patients had received high-dose chemotherapy and it was postulated that their rash resulted from an interplay between high-dose chemotherapy, friction, heat, and eccrine gland secretions.

Patch Testing

Patch testing may be positive. For example, a patient who developed baboon syndrome after oral administration of penicillin was patch test positive to penicillin. Interestingly, prick test at 20 minutes and RAST test (for IgE to penicillin) was negative. A penicillin ID test was positive at 24 hours.

Treatment

The offending agent should be identified and avoided. Oral steroids can rapidly improve the condition.

Additional Pictures

Baboon syndrome in a young woman.
Baboon Syndrome or Flexural Drug Eruption Baboon Syndrome or Flexural Drug Eruption Baboon Syndrome or Flexural Drug Eruption Baboon Syndrome or Flexural Drug Eruption

The above patient developed pustules near the end of the course.
Baboon Syndrome or Flexural Drug Eruption Baboon Syndrome or Flexural Drug Eruption

Baboon Syndrome or Flexural Drug Eruption

RegionalDerm

Homepage | FAQs | Use of Images | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.